New Clinical Guidelines on Drug-Induced Liver Injury

New clinical guidelines on the diagnosis and management of idiosyncratic drug-induced liver injury (DILI) have been issued by the American College of Gastroenterology, which include a focus on herbal and dietary supplements. The guidelines were published in The American Journal of Gastroenterology.

The guidelines include information on the most common over-the-counter and prescription drugs and supplements that cause DILI and their common patterns of liver injury. One of the products discussed is green tea extract, one of the most common dietary supplements linked to DILI injury. Some green tea extract pills can contain >700mg of a group of polyphenols known as catechins that are the major active ingredients. Because the average cup of green tea contains only 50–150mg of catechins and the green tea extract pills are often taken multiple times per day, this could be dangerous to patients. Prescription antibiotics like amoxicillin/clavulanate are also commonly associated with DILI.

RELATED: FDA Warns Against OTC Chelation Supplements

Rates of DILI have increased as the use of herbal and dietary supplements have increased drastically over the past 10 years. While a rare adverse drug reaction, it can lead to jaundice, liver failure, and death. Many of the over-the-counter supplements are not well-regulated by the FDA and may contain undeclared ingredients. Physicians are strongly encouraged to obtain a full history of all medications and supplement use from patients.

For more information visit the American College of Gastroenterology website.